Wentworth-Douglass Hospital
(603) 742-5252
Decrease (-) Restore Default Increase (+) font size
Physicians
Pay Your Bill Online
Pricing Estimates
Financial Assistance
Health Library
Health Insurance Marketplace Assistance
Interpreter and Communication Services
Surgery Preparation
Medical Records
Accountable Care Organization
Advance Directives
Clinical Research & Trials
Food and Nutrition Services
Back to Health Library   Print This Page Print    Email to a Friend Email

Central nervous system
Central nervous system


Definition:

Drug-induced tremor is involuntary shaking due to the use of medication. Involuntary means you shake without trying to do so. The shaking occurs when you move or try to hold your arms, hands, or head in a certain position. It is not associated with other symptoms.

See also:



Alternative Names:

Tremor - drug-induced



Causes, incidence, and risk factors:

Drug-induced tremors are a simple muscle response to certain medications. Drugs that can cause tremors include the following:

  • Anticonvulsants such as valproic acid and divalproex sodium (Depakote)
  • Bronchodilators such as theophylline and albuterol
  • Immunosuppressants such as cyclosporine
  • Mood stabilizers such as lithium carbonate
  • Stimulants such as caffeine


Symptoms:

The tremors may affect the hands, arms, head, or eyelids. The tremors rarely affect the lower body and may not affect body sides of the body equally.

The shaking usually involves 6 to 10 movements per second.

The tremors may be:

  • Episodic (occuring in discrete bursts)
  • Intermittent (come and go with activity, but not always)
  • Sporadic (occasional)

They can:

  • Disappear during sleep
  • Get worse with voluntary movement and emotional stress

Other symptoms may include:

  • Head nodding
  • Shaking or quivering sound to your voice


Signs and tests:

Your doctor can make the diagnosis by performing a physical exam and asking questions about your medical and personal history, especially your medication use.

A physical exam will show shaking with movement. There are usually no problems with coordination or mental function.

Other tests are usually not needed. However, further tests may be done to rule out other reasons for the tremors. Tremors that occur when the muscles are relaxed or that affect the legs or coordination may be a sign of another condition, such as Parkinson's disease. Other causes of tremors may include:

Blood tests and imaging studies (such as a CT scan of the head, brain MRI , and x-rays) are usually normal.



Treatment:

Drug-induced tremors go away when you stop taking the medicine thats causing the shaking.

Treatment or changes in medications may not be required at all if the tremors are mild and do not interfere with daily activity.

If the benefit of the medicine is greater than the problems caused by the tremor, different doses or types of medicines may be tried. Different doses or similar medications may not cause the tremor.

In rare cases, a drug such as propranalol (Inderol) or mysoline (Primadone) may be added to try and control the tremor. This may be done in the drug causing the tremor cannot be stopped

Never stop taking any medicine without first talking to your doctor.



Support Groups:



Expectations (prognosis):

Drug-induced tremor is not a dangerous condition, but some patients find the tremors annoying and embarrassing.



Complications:

Severe tremor can interfere with daily activities, especially fine motor skills such as writing, and other activities such as eating or drinking.



Calling your health care provider:

Call your health care provider if you are taking a medication and tremors develop that interfere with activity or are accompanied by other symptoms.



Prevention:

Always tell your doctor about the medicines you take. Over-the-counter drugs should be taken with caution, especially those that contain stimulants or a medicine called theophylline.

Caffeine can make tremors worse. Avoid caffeinated drinks such as coffee, tea, and soda, and other stimulants.



References:

Jankovic J. Movement disorders. In: Goetz, CG, eds. Textbook of Clinical Neurology. 3rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 34.

Lang A. Other movement disorders. In: Goldman L, Ausiello D, eds. Cecil Medicine. 23rd ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 434.




Review Date: 8/14/2008
Reviewed By: Daniel B. Hoch, PhD, MD, Assistant Professor of Neurology, Harvard Medical School, Department of Neurology, Massachusetts General Hospital; and Linda Vorvick, MD, Seattle Site Coordinator, Lecturer, Pathophysiology, MEDEX Northwest Division of Physician Assistant Studies, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com


Find What You Need

Events
Careers
Foundation
About Us
Contact
Directions
News
Social Media Agreement
Joint Notice
Web Privacy Policy
WDH Staff Portal

Centers & Services

Cancer Center
Cardiovascular Care
Joint Replacement
Women & Children's
Physician Offices
Other Services

Conditions & Treatments

Health Library

Support Services

Support Groups
Care-Van
Dental Center
Social Work
Food & Nutrition
Integrative Wellness
Spiritual Care
Concerns & Grievances
Homecare and Hospice

For Patients

Pay Your Bill Online
Pricing Estimates
Financial Assistance
Interpreter Services
Surgery Preparation
Medical Record Request
Advance Directives
Clinical Research & Trials

For Healthcare Professionals

Work and Life
Financial Well-Being
Career and Growth

The Wentworth-Douglass Health System includes:

 

Address

Wentworth-Douglass Hospital
789 Central Avenue, Dover, NH 03820
Phone: (603) 742-5252
Toll free: 1 (877) 201-7100